Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Columbia, SC

June 25, 2001Calhoun County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 25, 2001, 12:22 PM EDT for Calhoun County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2001, 12:22 PM EDT (16:22 UTC)
Expired
Jun 25, 2001, 1:00 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 44 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 12:32 PM EDTThunderstorm Wind 50 ESt Matthews, SCHwy Dept. reported large branches down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1607 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 251622
SVRCAE
SCC017-251700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1222 PM EDT MON JUN 25 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 100 PM EDT.

* AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF ST. MATTHEWS...MOVING NORTHEAST
  AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    ST. MATTHEWS.

THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD
ROADS...DITCHES AND LOW-LYING AREAS. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. SEEK HIGHER GROUND IF
THREATENED BY FLOOD WATERS.

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:47 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 25, 10:47 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1047 AM EDT MON JUN 25 2001

UPPER LOW OVER ERN TN THIS MORNING FCST TO MOVE WEST DURING THE
AFTERNOON. 12Z ETA HAS UPPER LEVEL DIVERGENCE ACROSS EASTERN SC THIS
MORNING AND ACROSS WESTERN SC THIS AFTERNOON. PLENTY OF LOW CLOUDS
ACROSS THE MIDLANDS BUT STILL MODERATE INSTABILITY FOR THE AFTERNOON.
CURRENT TEMPS LOOK TOO WARM. PLAN TO INCREASE CLOUD COVERAGE AND
LOWER TEMPS A LITTLE. 50 TO 60 PERCENT POPS LOOK OKAY.

.CAE...
GA...NONE.
SC...NONE.

LM

In the hours before

Special weather statement, Jun 25, 12:09 PM EDT, 13 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036-
037-038-041-GAZ040-063-064-065-077-252100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1209 PM EDT MON JUN 25 2001

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN SOUTH CAROLINA:

AIKEN         BAMBERG       BARNWELL      CALHOUN       CHESTERFIELD
CLARENDON     EDGEFIELD     FAIRFIELD     KERSHAW       LANCASTER
LEE           LEXINGTON     MCCORMICK     NEWBERRY      ORANGEBURG
RICHLAND      SALUDA        SUMTER

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN GEORGIA:

BURKE         COLUMBIA      LINCOLN       MCDUFFIE      RICHMOND

...SCATTERED SEVERE THUNDERSTORM WITH HEAVY RAIN THIS AFTERNOON...

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE REGION COMBINED WITH A
MOIST AND UNSTABLE AIR MASS WILL TRIGGER THUNDERSTORMS THIS
AFTERNOON. A FEW THUNDERSTORMS MAY BECOME SEVERE. WIND GUSTS 60 MPH
AND LARGE HAIL ARE POSSIBLE IN THE STRONGER THUNDERSTORMS. THERE IS
ALSO THE POTENTIAL FOR LOCALIZED FLOODING AS THE STEERING WINDS WILL
BE WEAK, PRODUCING SLOW MOVING STORMS. RAINFALL AMOUNTS UP TO 3
INCHES ARE POSSIBLE.

ALTHOUGH CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT...ALL INTERESTS SHOULD STILL BE AWARE OF THIS POTENTIAL
FOR SEVERE WEATHER AND KEEP POSTED ON ANY WEATHER STATEMENTS...
WATCHES...OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER
SERVICE. BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND
MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.
SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY TO
THE NEAREST NATIONAL WEATHER SERVICE OFFICE.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:56 PM EDTSevere Thunderstorm WarningCAEBamberg49 min
Jun 25, 1:06 PM EDTSevere Thunderstorm WarningCAERichland24 min
Jun 25, 1:48 PM EDTSevere Thunderstorm WarningCAEBarnwell42 min
Jun 25, 2:02 PM EDTSevere Thunderstorm WarningCAEBarnwell43 min
Jun 25, 2:07 PM EDTSevere Thunderstorm WarningCAESumter38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.